Tornadoes · United States · Kansas · 2003
F0 tornado, Jetmore, Kansas, June 4, 2003
This F0 tornado ran 0.0 miles across Hodgeman County on June 4, 2003, touching down at 5:40 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 4, 2003
- Touchdown
- 5:40 PM CDT (22:40 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hodgeman County
- Touchdown point
- 37.970, -100.050
- Lift-off point
- 37.970, -100.050
- Record number
- 1237
What the Weather Service recorded
Both of the tornadoes were the result of a very brief contact with the ground. The atmosphere was cool and very moist with very weak shear in the boundary layer. Although condensation was evident at the ground for just seconds, the likelihood of wind above 30 mph was extremely low.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:28 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 4, 3:13 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 4, 3:13 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CDT WED JUN 4 2003 DAYS 1-2... MAIN CONCERN TONIGHT WILL BE WHETHER OR NOT ANY OF SW CORNER WILL SEE ANY FLOODING. BASED ON LATEST FLASH FLOOD GUIDANCE, MORTON, STEVENS AND STANTON COULD SEE RAPID RISES WITH AS LITTLE AS 1.7 INCHES IN 3 HOURS. THINK THIS RATE IS POSSIBLE BASED ON THE LATEST MODEL DATA. USING THE STP (EVEN OVERESTIMATING IN SOME LOCATIONS), A SMALL PART OF SW CWA GOT SOAKED TO SATURATED LAST NIGHT. JUST ACROSS THE COLORADO BORDER, REPORTS OF WATER OVER ROADWAYS PROMPTED OUR FFA. THE MCS WILL CONTINUE FORM JUST SOUTHWEST OF CWA TONIGHT, AND WITH HEAVY RAIN PRODUCERS BEING SO CLOSE TO EHA, THINK EVEN A FEW STORMS COULD FILL OR OVERFILL THE BULGING DITCHES THERE. WILL HAVE TO WAIT AND SEE IF REST OF CWA GETS ENOUGH. MOST RAINS WILL BE WELCOME. FOLLOWED THE ETA AND NGM FOR THE MOST PART. THE AVN IS ONLY PRIMARY MODEL KEEPING MOST OF PRECIP FARTHER SOUTH. THE ON GOING CURRENT RADAR TRENDS BODE TO HAVING HIGHER POPS FOR TONIGHT THAN AVN IS SUGGESTING. FOLLOWING SUIT, THE AVN IS WARMER THAN THE OTHER 2 MODELS. NEXT TWO DAYS WILL CONTINUE ON THE COOL SIDE, WITH ABUNDANT CLOUDS AND SIGNIFICANT PRECIP. DAYS 3-7... WE ARE STICKING WITH THE SCENARIO DISCUSSED IN PREVIOUS DAYS. THE MAIN FORECAST QUESTION IS HOW FAR SOUTH AND WEST THE UPPER LOW DIGS OVER THE WEEKEND. THE AVN IS HOLDING ON TO A MORE AMPLIFIED AND SLOWER SOLUTION WHILE THE ETA/UKMET ARE A LITTLE MORE PROGRESSIVE. BUT EVEN THESE MODELS HAVE A RATHER INTENSE UPPER SYSTEM. THE BEST CHANCE FOR STORMS NO MATTER WHAT MODEL YOU CHOOSE IS SATURDAY NIGHT. TEMPERATURES WERE KEPT ABOUT THE SAME THROUGH THE EXTENDED. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 54 72 51 78 / 70 40 20 20 GCK 53 72 50 76 / 70 40 20 00 EHA 53 70 49 76 / 90 30 20 00 LBL 54 72 51 77 / 80 30 20 00 HYS 53 69 50 77 / 70 40 20 20 P28 58 74 55 80 / 60 40 20 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...FFA FLOOD WATCH SOUTHWEST OF A LINE FROM MANTER TO HUGOTON. KS ZONES KSZ074-084-085. 12/24
Hazardous weather outlook, Jun 4, 5:00 AM CDT, 12 hours 40 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS AND SHOWERS WILL POP UP ALMOST ANYTIME THROUGHOUT TODAY. THERE IS A SLIGHT CHANCE FOR A SEVERE THUNDERSTORM OR TWO ACROSS THE ENTIRE AREA TODAY INTO TONIGHT. THE MAIN HAZARD WILL BE HAIL UP TO DIME SIZE AND BRIEF HEAVY DOWNPOURS. LATE THIS AFTERNOON INTO EARLY EVENING A LARGE COMPLEX OF THUNDERSTORMS IS FORECAST TO ROLL OUT OF COLORADO AND MOVE ACROSS THE SOUTHWEST CORNER. RAINFALL AMOUNTS COULD EXCEED AN INCH LOCALLY FROM LIBERAL, TO SUBLETTE, LAKIN AND WEST BY THURSDAY MORNING WITH AN A QUARTER TO A HALF INCH ELSEWHERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE FORECAST FROM THURSDAY THROUGH SUNDAY NIGHT WITH THE NEXT CHANCE FOR SIGNIFICANT RAINFALL ON SATURDAY NIGHT AND SUNDAY. RAINFALL AMOUNTS COULD RANGE FROM 1/2 INCH TO UP TO AN INCH LOCALLY BY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAYBE REQUIRED TODAY AND TONIGHT. IN ADDITION RAINFALL REPORTS WILL BE ENCOURAGED ESPECIALLY FROM LIBERAL TO LAKIN AND WEST. 06
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
10.7 hours before the tornado, 26 km from the path. June 4, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -65434 J/kg
- Surface CAPE
- 49 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
Dodge City, (KDDC), 00:00Z
1.3 hours after it, 26 km from the path. June 5, 2003.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 881 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Dodge City (DDC), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:53 UTC | 64 | 58 | 190° 3 kt | 1014.9 | ||
| 21:02 UTC | 64.4 | 57.2 | 3 kt | 1014.9 | ||
| 21:34 UTC | 64.4 | 59 | 120° 7 kt | 1014.9 | ||
| 21:53 UTC | 62 | 60 | 130° 6 kt | 1014.9 | -RA | |
| 22:21 UTC | 62.6 | 60.8 | 110° 5 kt | 1014.9 | -RA | |
| 22:53 UTC | 64 | 60 | 120° 4 kt | 1014.9 | ||
| 23:28 UTC | 64.4 | 60.8 | 120° 5 kt | 1014.9 | ||
| 23:53 UTC | 63 | 59 | 130° 4 kt | 1014.9 | ||
| 00:04 UTC | 62.6 | 60.8 | 160° 5 kt | 1014.9 | VCTS -RA | |
| 00:18 UTC | 62.6 | 60.8 | 240° 3 kt | 1015.2 | RA BR | |
| 00:25 UTC | 60.8 | 57.2 | 260° 4 kt | 1015.6 | RA BR | |
| 00:37 UTC | 60.8 | 57.2 | 0° 0 kt | 1015.2 | RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 24 km away, was scanning. The volume nearest the touchdown began at 22:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 4, 2003
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 4 | 10:53 AM MDT | F0 | Sherman, KS | 0.1 | 20 | |||
| June 4 | 11:11 AM MDT | F0 | Sherman, KS | 0.1 | 20 | |||
| June 4 | 11:40 AM MDT | F0 | Kit Carson, CO | 0.1 | 20 | |||
| June 4 | 1:29 PM MDT | F0 | Colfax, NM | 0.5 | 100 | |||
| June 4 | 3:15 PM CDT | F0 | Ellis, KS | 0.0 | 20 | |||
| June 4 | 6:10 PM MDT | F0 | Curry, NM | 0.1 | 30 | |||
| June 4 | 6:25 PM MDT | F0 | Curry, NM | 0.1 | 30 | |||
| June 4 | 6:45 PM MDT | F0 | Curry, NM | 0.1 | 30 | |||
| June 4 | 7:59 PM MDT | F0 | Curry, NM | 0.1 | 30 | |||
| June 4 | 8:20 PM MDT | F0 | Roosevelt, NM | 0.1 | 30 | $20,000 | ||
| June 4 | 11:00 PM CDT | F0 | Cochran, TX | 0.1 | 30 | |||
| June 4 | 11:55 PM CDT | F0 | Yoakum, TX | 0.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.